Journal of Algebraic Combinatorics

, Volume 27, Issue 3, pp 317–330 | Cite as

Periodicity of hyperplane arrangements with integral coefficients modulo positive integers

  • Hidehiko Kamiya
  • Akimichi Takemura
  • Hiroaki Terao
Article

Abstract

We study central hyperplane arrangements with integral coefficients modulo positive integers q. We prove that the cardinality of the complement of the hyperplanes is a quasi-polynomial in two ways, first via the theory of elementary divisors and then via the theory of the Ehrhart quasi-polynomials. This result is useful for determining the characteristic polynomial of the corresponding real arrangement. With the former approach, we also prove that intersection lattices modulo q are periodic except for a finite number of q’s.

Keywords

Characteristic polynomial Ehrhart quasi-polynomial Elementary divisor Hyperplane arrangement Intersection lattice 

References

  1. 1.
    Athanasiadis, C.A.: Characteristic polynomials of subspace arrangements and finite fields. Adv. Math. 122, 193–233 (1996) CrossRefMathSciNetMATHGoogle Scholar
  2. 2.
    Athanasiadis, C.A.: Extended Linial hyperplane arrangements for root systems and a conjecture of Postnikov and Stanley. J. Algebr. Comb. 10, 207–225 (1999) CrossRefMathSciNetMATHGoogle Scholar
  3. 3.
    Athanasiadis, C.A.: Generalized Catalan numbers, Weyl groups and arrangements of hyperplanes. Bull. Lond. Math. Soc. 36, 294–302 (2004) CrossRefMathSciNetMATHGoogle Scholar
  4. 4.
    Athanasiadis, C.A.: A combinatorial reciprocity theorem for hyperplane arrangements. arXiv:math.CO/0610482v1; Can. Math. Bull. (to appear) Google Scholar
  5. 5.
    Beck, M., Robins, S.: Computing the Continuous Discretely: Integer-Point Enumeration in Polyhedra. Springer, Berlin (2007) MATHGoogle Scholar
  6. 6.
    Beck, M., Zaslavsky, T.: Inside-out polytopes. Adv. Math. 205, 134–162 (2006) CrossRefMathSciNetMATHGoogle Scholar
  7. 7.
    Björner, A., Ekedahl, T.: Subspace arrangements over finite fields: cohomological and enumerative aspects. Adv. Math. 129, 159–187 (1997) CrossRefMathSciNetMATHGoogle Scholar
  8. 8.
    Blass, A., Sagan, B.: Characteristic and Ehrhart polynomials. J. Algebr. Comb. 7, 115–126 (1998) CrossRefMathSciNetMATHGoogle Scholar
  9. 9.
    Crapo, H., Rota, G.-C.: On the Foundations of Combinatorial Theory: Combinatorial Geometries. MIT Press, Cambridge (1970) (preliminary edn.) MATHGoogle Scholar
  10. 10.
    Kamiya, H., Orlik, P., Takemura, A., Terao, H.: Arrangements and ranking patterns. Ann. Comb. 10, 219–235 (2006) CrossRefMathSciNetMATHGoogle Scholar
  11. 11.
    Kamiya, H., Takemura, A., Terao, H.: The characteristic quasi-polynomials of the arrangements of root systems and mid-hyperplane arrangements. In preparation Google Scholar
  12. 12.
    McAllister, T.B., Woods, K.M.: The minimum period of the Ehrhart quasi-polynomial of a rational polytope. J. Comb. Theory Ser. A 109, 345–352 (2005) CrossRefMathSciNetMATHGoogle Scholar
  13. 13.
    Orlik, P., Terao, H.: Arrangements of Hyperplanes. Springer, Berlin (1992) MATHGoogle Scholar
  14. 14.
    Serre, J.-P.: Cours d’Arithmétique. Presses Universitaires de France, Paris (1970) MATHGoogle Scholar
  15. 15.
    Stanley, R.: Enumerative Combinatorics, vol. I. Cambridge University Press, Cambridge (1997) Google Scholar
  16. 16.
    Terao, H.: The Jacobians and the discriminants of finite reflection groups. Tohoku Math. J. 41, 237–247 (1989) CrossRefMathSciNetMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2007

Authors and Affiliations

  • Hidehiko Kamiya
    • 1
  • Akimichi Takemura
    • 2
  • Hiroaki Terao
    • 3
  1. 1.Faculty of EconomicsOkayama UniversityOkayamaJapan
  2. 2.Graduate School of Information Science and TechnologyUniversity of TokyoTokyoJapan
  3. 3.Department of MathematicsHokkaido UniversityHokkaidoJapan

Personalised recommendations